Funnel Cloud, Swift
- When
- June 18, 3:10 PM CST to 3:15 PM CST
- Where
- Swift County, 0.97 mi E of Danvers
- Reported by
- Trained Spotter
- Coordinates
- 45.280, -95.750
Funnel cloud photo submitted on social media. Time estimated via radar.
Storms developed during the mid afternoon and persisted into the evening, producing funnel clouds and then damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Storms developed during the mid afternoon and persisted into the evening, producing funnel clouds and then damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 18, 3:06 PM CST, 4 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 406 PM CDT Tue Jun 18 2024 .KEY MESSAGES... - Strong to severe thunderstorms are likely to develop this afternoon and evening. Primary hazards are damaging winds and a chance for a few tornadoes. Locally heavy rainfall is also possible this afternoon into tonight. - Additional rainfall of 0.50" to 1.00" through Wednesday morning. - Pleasant stretch with temperatures in the 70s Wednesday and Thursday. - Next chance for widespread rain arrives Friday into the weekend. && .MESOSCALE... Issued at 406 PM CDT Tue Jun 18 2024 Update on this evening's severe threat and tornado watch. So far, the storms over western MN have been mostly struggling to sustain themselves, although there's been a recent uptick in updraft growth. This is likely attributed to a lack of good upper level jet support, which is better over northern MN where storms are better organized and severe. The storms over our area should continue to get a bit better organized over the next hour or two as upper level support is forecast to improve somewhat, but the big question is how much. It will have to improve quite a bit in order to produce more organized/upscale storm growth, and the associated cold pools that would be needed for a more widespread wind and isolated tornado threat. Otherwise the storms will be more pulse in nature with mostly brief wind/hail threats and not much else. Latest runs of the HRRR prefer the pulse mode with a limited severe threat, however some other models are suggesting upper level support could improve just enough for a more organized storm mode with more widespread severe threats. If this were to occur, it appears most likely to occur in the 5pm to 7pm timeframe as the storms approach the I-35 corridor, and we will continue to monitor closely to see if this indeed looks to happen. && .DISCUSSION... Issued at 232 PM CDT Tue Jun 18 2024 Today and Tonight... A busy stretch of weather is on tap for this afternoon and evening. Current observations highlight the tropical-like airmass in place. Temperatures are in the low to mid 80s with dewpoint temperatures in the low 70s. Southerly winds with gusts up to 40 mph will turn northwesterly and decrease overnight behind the frontal passage. Our attention turns to this afternoon's severe weather set up. A potent sfc low over the eastern Dakotas will lift northeast into northern Minnesota this afternoon. A trailing cold front moves into western Minnesota by early afternoon and will be the focus point for convective initiation. Strong southerly low-level flow will result in continued moisture advection through the afternoon hours. Ahead of the cold front, we've seen moderate instability 2500-3500 J/kg build into central and southern Minnesota. Effective shear remains around 30 knots with nearly unidirectional shear aloft, limited by weak flow aloft. Initial storm mode will be multicell with a supercell or two possible but storms will quickly congeal into a linear storm mode given the unidirectional shear profile aloft. Our primary concern will be the potential of damaging wind gusts convection moves through central and southern Minnesota and western Wisconsin. KMPX VAD profile highlights impressive low level SRH values between 200-300 m2/s2 and along with decent speed shear in the lower levels. Given the enhanced low level wind shear, a few tornadoes will be possible this afternoon. This matches up with the SPC SWO update added a 5% TOR area over our MN counties. Our 18z sounding highlights impressive moisture in the lower levels with PWAT of 1.91". The wind profile has some veering in the mid levels. Low level wind profile is impressive with nice curvature in the hodograph. Most importantly, the capping inversion has effectively eroded in the 18z ob. Initiation should when better upper level support arrives mid-afternoon, roughly 2-4PM, with a mixed convective mode before turning more linear. Storms impact the Twin Cities metro between 5 and 8pm. Heading into the evening hours, the front becomes more progressive and will shift the showers and storms into western Wisconsin with an overall diminishing trend by mid to late evening. Wednesday and Thursday... A brief break in the active weather pattern on tap for Wednesday and Thursday. Both days will be dry & pleasant with highs in the low to mid-70s, partly sunny skies, and light winds. Rain chances return Thursday night into Friday ahead of our next system. Friday through early next week...Southwest flow aloft will return and so will the moisture. This will support additional rain chances Friday and Saturday, with an additional 1-2" of rain likely for most locations, and 3"+ still possible where the strongest storms move through. Guidance hints at a slow moving system as it moves into the Upper Midwest on Friday. Placement of the surface boundaries will be important due to the potential for heavy rain. Any additional rain will contribute to additional rises in area rivers and streams for exacerbate flooding concerns into next weekend and early next week. Temperatures appear to warm back up during this period with highs in the 80s. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1221 PM CDT Tue Jun 18 2024 Biggest change for this TAF set was to lower cigs after the FROPA this evening and keep them MVFR/IFR through much of the overnight. Did not mess with the timing of -TSRA much as it still looks to be on track. Winds will become southwesterly to northwesterly as the front passes. Most sites will hold on to MVFR/low end VFR through the end of the period. KMSP...Based on hi-res models, added in some VCSH through early this afternoon. There looks to be some isolated convection ahead of the main line, which is still forecast to impact KMSP beginning around 23z. Cigs drop as mentioned above and have decided to keep them MVFR through tomorrow morning. Southwesterly winds with gusts of 30-35kts will be possible from around 23z through 03z. /OUTLOOK FOR KMSP/ THU...VFR/MVFR, chc -TSRA/-SHRA. Wind E 5-10kts. FRI...VFR/MVFR, chc -TSRA/-SHRA. Wind S 10-15kts. SAT...VFR/MVFR, chc -TSRA/-SHRA. Wind SW 10-15kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && MESOSCALE...DPH DISCUSSION...BPH AVIATION...Dye
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 253 PM CDT Tue Jun 18 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 192000- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 253 PM CDT Tue Jun 18 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Thunderstorms will develop this afternoon and evening. A few storms may become severe with potential damaging winds and a tornado or two. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional rounds of thunderstorms are expected Thursday night through Saturday. A few severe storms, heavy rainfall, and flash flooding are possible with each of these rounds. River levels will continue rising through late week with some locations reaching moderate or major flood stage. Additional rain later in the week could worsen the flooding. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon and evening. BPH
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1252 PM CDT Tue Jun 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM Hail 2 NNE Clarkfield 44.81N 95.79W
06/17/2024 M2.25 Inch Yellow Medicine MN Trained Spotter
Photos of hail against tape measure sent via
email. Largest hail stone was 2.25 inches.
&&
CTGThe Minneapolis radar (KMPX), 178 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
4 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.
Funnel cloud photo submitted on social media. Time estimated via radar.
Photo of funnel cloud submitted through social media. Time estimated via radar.
Tree down on the 700 block of 6th St NE. Time estimated via radar.
Reports of trees down on Dove Rd and Bear Rd. Time estimated via radar.
Two trees down in the town of Hugo. Time estimated via radar.
Two trees down in the city of Afton. Time estimated via radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200917, 1200918, 1200926, 1200927, 1200928, 1200929.